Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 129, NWS Indianapolis, IN

July 8, 2003Bartholomew County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 8, 2003, 2:01 PM EST for Bartholomew County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 2:01 PM EST (19:01 UTC)
Expired
Jul 8, 2003, 2:45 PM EST
In force
44 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Bartholomew County, IN

The radar

The Indianapolis radar (KIND), 56 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:25 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WUUS53 KIND 081901
SVRIND
INC005-081945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
202 PM EST TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTHOLOMEW COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF COLUMBUS

* UNTIL 245 PM EST

* AT 159 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TAYLORSVILLE...OR ABOUT 7 MILES NORTHWEST
  OF COLUMBUS...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLUMBUS AT 210 PM EST
  CLIFFORD AT 215 PM EST
  HOPE AT 235 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3933 8610 3918 8609 3919 8575 3934 8575

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:20 AM EST, 10 hours 41 minutes earlier.

Area forecast discussion, Jul 8, 3:20 AM EST, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 AM EST TUE JUL 8 2003

FORECAST FOCUS THIS MORNING IS ON CHANCES FOR RAIN THROUGHOUT THE
WEEK.

AT 08Z CONVECTIVE COMPLEX HAD MOVED EAST OF FORECAST AREA /FA/.
TEMPS WERE FROM AROUND 70 WHERE OUTFLOW HAD PASSED TO NEAR 80 IN
ORIGINAL AIRMASS.

EVEN THOUGH MODELS HAD CHANGED SIGNIFICANTLY FROM MORNING RUN...THEY
ARE IN REASONABLE AGREEMENT. ETA LOOKS A LITTLE TOO STRONG WITH SFC
LOW. OTHERWISE WENT WITH MODEL BLEND.

THIS MORNING SHOULD BE QUIET BEFORE MORE STORMS DEVELOP THIS
AFTERNOON. STORMS COULD DEVELOP ON OLD BOUNDARIES ALONG WITH MORE
STORMS MOVING IN FROM NW. PRECIP WATER REMAINS HIGH. WITH SUNSHINE
TODAY TEMPS WILL WARM TO AT OR ABOVE MAV/FWC NUMBERS. WENT WARMEST
IN SRN FA WHERE OUTFLOW EFFECTS WERE NOT FELT OVERNIGHT.

TONIGHT FRONT TRIES TO COME SOUTH INTO FA BUT DOES NOT SUCCEED. THE
PROXIMITY OF THE FRONT ALONG WITH MOVE UPPER WAVES WILL LEAD TO MORE
TSRA ACROSS THE FA. WITH GROUND ALREADY SATURATED ACROSS NRN HALF OF
FA...WILL REISSUE FLOOD WATCH FOR THIS AFTERNOON INTO TONIGHT.
GUIDANCE TEMPS ARE CLOSE AND LOOK REASONABLE GIVEN CONTINUED MOIST
AIRMASS.

ON WED FRONT MOVES BACK N AS LOW PRESSURE DEVELOPS OUT TO THE W.
WITH CONTINUED INSTABILITY AND PROBABLE LEFTOVER BOUNDARIES WILL
KEEP SCT TSRA IN FORECAST.

FRONT GETS CLOSE TO FA WED NIGHT AND MOVES THROUGH ON THU. NEW MOS
TEMPS REFLECT THIS AND THUS RAISED TEMPS WED NIGHT BY SEVERAL
DEGREES.

WITH UNCERTAINTIES IN TIMING AND EXACT LOCATIONS OF TSRA...AND THEN
UNCERTAINTIES WITH EXACT TIMING OF FRONTAL PASSAGE...HAVE CHOSEN TO
GO 50 POPS OR LOWER. WILL USE SCT WORDING FOR FIRST FEW PERIODS.

.IND...FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR NRN 2/3 OF FA
INZ021-028>031-035>049-051>057

CS
Hazardous weather outlook, Jul 8, 5:00 AM EST, 9 hours 1 minute before
INZ021-028>031-035>049-051>057-060>065-067>072-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 AM EST TUE JUL 8 2003

...FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR NORTHERN TWO THIRDS OF
CENTRAL INDIANA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO TONIGHT ACROSS CENTRAL INDIANA. SOME OF THESE STORMS MAY BE
SEVERE WITH DAMAGING WINDS. IN ADDITION...THESE STORMS WILL PRODUCE
HEAVY RAIN WHICH MAY LEAD TO FLOODING.

HEAT INDEX VALUES WILL REACH INTO THE 95 TO 100 DEGREE RANGE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AND THURSDAY. SOME OF
THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ANYTIME FROM THIS AFTERNOON INTO
THURSDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

In the hours before

Local storm report, Jul 8, 1:56 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0156 PM EST TUE JUL 08 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    10 S BLOOMINGTON          IN   0.88 IN HAIL
07/08/03   MONROE                         AT LAKE MONROE.

DS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:31 PM ESTSevere Thunderstorm WarningINDCarroll, Tippecanoe44 min
Jul 7, 11:44 PM ESTSevere Thunderstorm WarningINDFountain, Tippecanoe46 min
Jul 7, 11:45 PM ESTFlash Flood WarningINDCarroll, Clinton, Howard, Tippecanoe2 hr
Jul 8, 12:15 AM ESTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery45 min
Jul 8, 12:24 AM ESTSevere Thunderstorm WarningINDHoward, Tipton51 min
Jul 8, 12:34 AM ESTSevere Thunderstorm WarningINDHamilton41 min
Jul 8, 12:40 AM ESTSevere Thunderstorm WarningINDDelaware, Madison50 min
Jul 8, 1:03 AM ESTFlash Flood WarningINDMadison23 hr
Jul 8, 1:03 AM ESTFlash Flood WarningINDMadison57 min
Jul 8, 1:14 AM ESTFlash Flood WarningINDHamilton61 min
Jul 8, 1:15 AM ESTSevere Thunderstorm WarningINDHenry, Randolph45 min
Jul 8, 1:49 AM ESTFlash Flood WarningINDRandolph56 min
Jul 8, 5:42 PM ESTSevere Thunderstorm WarningINDHendricks, Putnam33 min
Jul 8, 5:45 PM ESTFlash Flood WarningINDCarroll, Howard, Tipton5 hr
Jul 8, 5:51 PM ESTTornado WarningINDPutnam24 min
Jul 8, 6:06 PM ESTSevere Thunderstorm WarningINDFountain39 min
Jul 8, 6:22 PM ESTSevere Thunderstorm WarningINDBoone, Hamilton38 min
Jul 8, 6:29 PM ESTSevere Thunderstorm WarningINDDelaware, Madison46 min
Jul 8, 6:38 PM ESTSevere Thunderstorm WarningINDMontgomery37 min
Jul 8, 6:49 PM ESTSevere Thunderstorm WarningINDPutnam26 min
Jul 8, 6:54 PM ESTSevere Thunderstorm WarningINDHendricks51 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.